Arizona, 2014

Flash Flood and Damaging Winds in Arizona, August 25, 2014

August 25, 2014 · NWS PSR · 4 events in 1 county or zone

Thunderstorms developed across the northern portion of Maricopa county, to the north of the greater Phoenix area, during the evening hours on August 25th. One of the areas affected the most by the storms was the community of Wickenburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the northern portion of Maricopa county, to the north of the greater Phoenix area, during the evening hours on August 25th. One of the areas affected the most by the storms was the community of Wickenburg. The stronger storms generated damaging outflow winds and locally heavy rainfall with peak rain rates well in excess of one inch per hour. The heavy rain led to flash flooding in Wickenburg; numerous homes were flooded at the Desert Cypress Mobile Home and RV park 2 miles east of town. Despite the flooding, there was no Flash Flood Warning issued, rather an Urban and Small Stream Flood Advisory was issued instead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 2:10 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 2:10 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST MON AUG 25 2014

.SYNOPSIS...
A WEATHER DISTURBANCE WILL APPROACH THE REGION TONIGHT AND TUESDAY
PULLING MONSOON MOISTURE NORTHWARD AND SUPPORTING INCREASED CHANCES
FOR THUNDERSTORMS. STORMS MAY STRUGGLE TO REACH INTO LOWER DESERT
LOCATIONS THIS EVENING...BUT MORE WIDESPREAD RAINFALL COVERAGE IS
LIKELY ACROSS CENTRAL ARIZONA LATER TONIGHT AND TUESDAY. MUCH DRIER
AND TRANQUIL WARM WEATHER ARE ANTICIPATED FOR THE LATTER HALF OF THE
WEEK.

&&

.DISCUSSION...
TWO PRIMARY FEATURES OF NOTE EARLY THIS AFTERNOON...THE FIRST BEING
A SHARP UPPER TROF DIGGING SOUTHEASTWARD OUT OF THE PAC NW INTO THE
GREAT BASIN WHICH WILL BE IMPORTING SIGNIFICANT MONSOON MOISTURE
INTO THE STATE...AND THEN MOVING NORTHWARD ACROSS THE STATE TUESDAY
INTO WEDNESDAY LEADING TO WIDESPREAD SHOWERS/STORMS ACROSS
ARIZONA...SOME WITH HEAVY RAIN. THE SECOND FEATURE BEING HURRICANE
MARIE MOVING TO THE NORTHWEST WELL OFF THE SRN TIP OF BAJA CA. MAIN
IMPACT OF MARIE WILL BE ADDING TROPICAL MOISTURE TO THE MIX AS THE
APPROACHING UPPER TROF TAPS MID/UPPER LEVEL MOISTURE BEING SHED FROM
MARIES OUTER BANDS. MOISTURE HAS ALREADY INCREASED QUITE A BIT
ACROSS THE STATE...AT 1 PM SURFACE DEWPOINTS ACROSS THE CENTRAL AZ
DESERTS WERE IN THE MID 60S...UP NEARLY 10 DEGREES FROM 24 HOURS
AGO. DEWPOINTS OUT WEST RANGED FROM THE MID 5OS TO LOW 70S AND WERE
UP 20-30 DEGREES FROM A DAY AGO. PWAT VALUES WERE UP OVER 1.5 INCHES
AT TUS AND YUM AS SEEN IN THE MORNING RAOBS. SCATTERED STORMS WERE
ALREADY FIRING OVER SERN AZ...BUT SWLY STEERING FLOW WILL LIKELY
KEEP MOST OF THEM FROM BODILY ADVECTING INTO THE CENTRAL DESERT.
LATEST SPC MESOANALYSIS GRAPHIC SHOWED MLCAPE VALUES RANGING FROM
1000 TO 3000 J/KG OVER THE WESTERN DESERTS THIS AFTERNOON...HOWEVER
RECENT VIS IMAGERY SHOWED JUST A CU FIELD DEVELOPING IN THE AREA. WE
WILL CARRY A SLIGHT CHANCE FOR THUNDERSTORMS OVER SWRN AZ FOR THIS
AFTERNOON AND EVENING IN CASE THE CU BREAK THRU THE CAP AND REALLY
TAKE OFF. OTHERWISE FOR THIS EVENING...WE SHOULD SEE AN INCREASING
CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AZ AS MOISTURE
CONTINUES TO SPREAD INTO THE AREA...AND OUTFLOWS FROM SERN AZ
CONVECTION MOVE INTO THE DESERTS AND POSSIBLY CAUSE NEW STORMS TO
FORM. BLOWING DUST MAY ALSO BE AN ISSUE THIS EVENING AS CONVECTIVE
OUTFLOWS MOVE INTO THE LOWER DESERTS THIS EVENING.

IT APPEARS THAT THE BEST THREAT FOR THUNDERSTORMS...HEAVY RAIN AND
POTENTIAL FLASH FLOODING WILL OCCUR BEGIN AFTER MIDNIGHT TONIGHT
AND LASTING INTO THE LATE MORNING OR EARLY AFTERNOON ON TUESDAY.
THIS WILL BE WHEN THE BEST DYNAMICS AND MOISTURE COME TOGETHER AS
THE UPPER TROF MOVING THRU THE GREAT BASIN DRAWS CLOSER...AND AN
INVERTED TROF MOVING OUT OF NWRN MEXICO MOVES NORTH AND INTO EASTERN
ARIZONA. PWAT VALUES CLIMB TO NEARLY 2 INCHES ACROSS SOUTH CENTRAL
AZ...LIFTED INDICES FALL BELOW MINUS 4 AND WIND FIELDS ALOFT REALLY
STRENGTHEN. HIGHEST POPS WILL BE IN THE WINDOW FROM 06Z TONIGHT THRU
18Z TUESDAY WITH VALUES IN THE LIKELY CATEGORY FROM PHOENIX
EASTWARD. WE FEEL THAT THE MODEL POP FORECASTS FOR THIS EVENT ARE
VERY UNDERDONE...AND OUR POPS WILL BE DOUBLE OR TRIPLE THE CURRENT
MOS NUMBERS. THIS EVENT WILL LIKELY PLAY OUT SIMILAR TO THE EVENT
FROM AROUND A WEEK AGO THAT BROUGHT FLOODING TO AREAS NORTH AND EAST
OF PHOENIX...SUCH AS NEW RIVER AND BLACK CANYON CITY.

HAVE ISSUED A FLASH FLOOD WATCH FOR SOUTH CENTRAL AZ...MARICOPA
COUNTY EASTWARD...STARTING 2 AM TUESDAY AND RUNNING THROUGH 2 PM.
THIS SHOULD BE THE BEST WINDOW FOR HEAVY RAIN...AND WILL PUT US INTO
GOOD AGREEMENT WITH OUR SURROUNDING OFFICES.

BY AFTERNOON THE INVERTED TROF WILL HAVE EXITED TO THE EAST AND QG
FORCING WILL START TO DECREASE. SOME OF THE DEEPER MOISTURE WILL
START TO PUSH OFF TOWARDS THE NORTHEAST AND THUS OUR POPS AND
CHANCES FOR HEAVY RAINS WILL START TO DIMINISH AS THE AFTERNOON
PROGRESSES. STILL...WE WILL HAVE A PRETTY GOOD CHANCE FOR AFTERNOON
AND EVENING CONVECTION CONSIDERING THAT THE UPPER LOW WILL BE
TRANSLATING EASTWARD TO OUR NORTH...AND THERE WILL BE CONSIDERABLE
LINGERING LOW LEVEL MOISTURE ACROSS THE LOWER DESERTS...WITH 850MB
DEWPOINTS IN EXCESS OF 12C. WE HAVE RAISED OUR POPS FOR TUESDAY
AFTERNOON AND OVERNIGHT TUESDAY NIGHT TO REFLECT THIS CHANCE FOR
LINGERING CONVECTION. ON THE TEMPERATURE FRONT...HIGHS ACROSS THE
CENTRAL DESERTS TUESDAY WILL BE DOWN SHARPLY AND MANY LOCALES MAY
STRUGGLE TO REACH THE MID 90S. OUT OF 40 SOME GUIDANCE
PACKAGES...COOLEST HIGH FORECAST FOR PHOENIX ON TUESDAY IS JUST
93...BUT DEPENDING ON THE AMOUNT OF SHOWERS/CONVECTION EARLIER IN
THE DAY WE MAY BE LUCKY TO REACH 90. WILL GO WITH 96 DUE TO
PREPONDERANCE OF THE GUIDANCE BUT THIS MAY BE TOO WARM.

BOTH THE ECMWF AND GFS TAKE THE LOW EAST AND INTO EASTERN UT/WESTERN
CO BY WEDNESDAY AFTERNOON...AND THEY OVERSPREAD A
DRYING...SUBSIDENCE AND WESTERLY FLOW ALOFT ACROSS MOST OF THE
REGION. HOWEVER...DESPITE THE DRYING TENDENCIES OF THE WESTERLY
FLOW...LOW LEVEL MOISTURE IS HARD TO SCOUR OUT AND PWAT VALUES
REMAIN AT NEARLY 1.5 INCHES INTO THE AFTERNOON ON WEDNESDAY...AND
850MB DEWPOINTS REMAIN NEAR 12C. CAPE IS STILL PRESENT...WITH VALUES
IN EXCESS OF 500 J/KG. AS SUCH WE WILL RAISE POPS A BIT AND INTO THE
SLIGHT CHANCE CATEGORY ACROSS MOST OF SOUTH CENTRAL ARIZONA.
CONTINUED DRYING WILL TAKE PLACE WED EVENING INTO THURSDAY AND BY
THURSDAY WE SHOULD SEE MOSTLY SUNNY SKIES ACROSS THE LOWER DESERTS
AND JUST THE SLIMMEST OF CHANCES FOR STORMS ACROSS THE HIGHER
TERRAIN EAST OF PHOENIX.

BUILDING RIDGING OVER THE LOS ANGELES BASIN AND PREDOMINANT NWLY
FLOW DOWNSTREAM OVER ARIZONA WILL BE THE MAIN THEME FOR THE
REMAINDER OF THIS WEEK AND INTO EARLY NEXT WEEK. THERE IS EXCELLENT
MODEL AGREEMENT THAT MOISTURE WILL BE COMPLETELY SCOURED WELL SOUTH
AND EAST OF THE AREA WITH THE FLOW PATTERN RESEMBLING MORE THE END
OF SEPTEMBER VERSUS THE END OF AUGUST. HAVE VIRTUALLY STRIPPED ALL
POPS FROM THE FORECAST GIVEN PATTERN RECOGNITION WITH STRONG SUPPORT
FROM NUMERICAL GUIDANCE. H5 HEIGHTS AOA 590DM SHOULD RESULT IN
AFTERNOON HIGHS NEAR AND SLIGHTLY ABOVE AVERAGE...THOUGH THE DRY
AIRMASS AND LONGER NIGHTS SHOULD LEAD TO A WIDE DIURNAL SPREAD AND
OVERNIGHT LOWS AT OR SLIGHTLY BELOW AVERAGE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL

A WEATHER DISTURBANCE PASSING TO THE NORTH...ALONG WITH INCREASING
MONSOONAL MOISTURE OVER THE REGION...IS EXPECTED TO ALLOW CONVECTIVE
ACTIVITY TO DEVELOP ACROSS SE AZ THIS AFTERNOON...WITH A SLIGHT
CHANCE THAT STORMS WILL MOVE INTO THE PHX AREA THIS EVENING...WITH
KIWA SEEING THE BEST CHANCE FOR STORMS. THERE IS A BETTER CHANCE
THAT OUTFLOWS...AND EVEN SOME BLOWING DUST WILL AFFECT THE PHX AREA
TERMINALS THIS EVENING...WHICH IS CURRENTLY REFLECTED BY A WIND
SHIFT TO A SE-LY DIRECTION IN THE TAFS. THERE IS A MUCH BETTER
CHANCE FOR SHOWERS...OR THUNDERSTORMS LATE TONIGHT...AND DURING THE
DAY ON TUESDAY. THESE STORMS COULD PRODUCE GUSTY WINDS AND BRIEF
HEAVY DOWNPOURS...WITH PERHAPS EVEN A PERIOD OF STEADIER RAIN ON
TUESDAY MORNING...WHICH COULD PUSH CIGS DOWN TO AROUND 6K FT...OR
EVEN LOWER IN THE HEAVIER SHOWERS.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

LOW PRESSURE THAT WILL BE TRACKING OVER NORTHERN AND CENTRAL NV
TONIGHT AND TUESDAY WILL KEEP WINDS AT KIPL MAINLY FROM A SE-LY
DIRECTION FROM THIS EVENING INTO TUESDAY...AND S-LY WINDS GOING AT
KBLH THROUGH THE ENTIRE TAF PERIOD. THIS UPPER LOW CENTER WILL
LIKELY ALSO BRING PERIODS OF MID TO HIGH CIGS TO THE TERMINALS AS
WELL...WITH CIGS MAINLY AOA 10K FT. THERE IS A VERY SLIGHT CHANCE
THAT SHOWERS/THUNDERSTORMS COULD AFFECT KBLH ON TUESDAY...BUT
CONFIDENCE IS FAR TOO LOW TO INCLUDE THEM IN THE TAF AT THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
STRONG HIGH PRESSURE ALOFT IS EXPECTED TO KEEP MONSOON MOISTURE WELL
AWAY FROM THE REGION...WITH MOSTLY CLEAR SKIES EXPECTED THROUGH THE
FORECAST PERIOD. TEMPERATURES TO REMAIN NEAR SEASONAL NORMALS...WITH
MAINLY LIGHT DIURNALLY-DRIVEN WINDS. HUMIDITIES ARE EXPECTED TO FALL
MAINLY INTO THE TEENS EACH DAY ACROSS THE LOWER DESERTS...WITH FAIR
TO GOOD OVERNIGHT RECOVERIES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH AZZ022>024...AZZ027>028...2 AM UNTIL 2 PM
     TUESDAY.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/MO
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 25, 4:06 AM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
406 AM MST MON AUG 25 2014

AZZ022-023-027-028-261115-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
406 AM MST MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL APPROACH THE AREA LATE THIS AFTERNOON AND EVENING
WITH THE THREAT OF STRONG WINDS AND LOCALIZED DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY AFFECT THE OUTLOOK AREA EARLY
TUESDAY MORNING...WITH THE POTENTIAL FOR THUNDERSTORM REDEVELOPMENT
TUESDAY AFTERNOON. LOCALLY HEAVY RAINFALL AND FLOODING MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-261115-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
406 AM MST MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY AFFECT THE OUTLOOK AREA EARLY
TUESDAY MORNING...WITH THE POTENTIAL FOR REDEVELOPMENT TUESDAY
AFTERNOON. LOCALLY HEAVY RAINFALL AND FLOODING MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 25, 3:17 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST MON AUG 25 2014

AZZ024-252300-
GILA AZ-
317 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 400 PM MST

AT 312 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORM NEAR SAN CARLOS...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CUTTER...
   US HIGHWAY 70...
   SAN CARLOS...

LAT...LON 3337 11044 3330 11044 3321 11056 3324 11085
      3347 11078 3356 11061 3338 11043
TIME...MOT...LOC 2217Z 126DEG 5KT 3332 11054

NOLTE
Special weather statement, Aug 25, 3:22 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST MON AUG 25 2014

AZZ021-252330-
LA PAZ AZ-
322 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 316 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF ALAMO STATE PARK...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ALAMO STATE PARK...

LAT...LON 3431 11333 3426 11333 3398 11369 3409 11386
      3424 11380 3424 11376 3421 11368 3424 11359
      3426 11359 3432 11353 3430 11336 3432 11335
TIME...MOT...LOC 2222Z 220DEG 13KT 3410 11370

NOLTE
Special weather statement, Aug 25, 4:43 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON AUG 25 2014

AZZ021-022-260030-
LA PAZ AZ-MARICOPA AZ-
443 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
  INCLUDING THE TOWNS OF HOPE...WENDEN...SALOME...VICKSBURGE
   JUNCTION...

UNTIL 530 PM MST

AT 435 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS IN THE VICINITY OF VICKSBURG JUNCTION.  THESE
STORMS WERE MOVING NORTHEAST AT 5 MPH...AND ARE CAPABLE OF PRODUCING
WIND GUSTS TO NEAR 50 MPH AND VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LA PAZ COUNTY...
  RURAL NORTHWESTERN MARICOPA COUNTY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3425 11336 3423 11332 3401 11333 3400 11313
      3359 11369 3381 11394
TIME...MOT...LOC 2341Z 180DEG 0KT 3357 11374

HV
Special weather statement, Aug 25, 5:29 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST MON AUG 25 2014

AZZ021-022-260130-
LA PAZ AZ-MARICOPA AZ-
529 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 630 PM MST

AT 521 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 6 MILES SOUTH OF GLADDEN...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THE ARIZONA DEPARTMENT OF TRANSPORTATION HAS ALREADY
REPORTED STANDING WATER ALONG U.S. 60 NEAR VICKSBURG AND SALOME. A
FLOOD ADVISORY REMAINS IN EFFECT FOR THAT AREA UNTIL 700 PM MST.
ADDITIONAL HEAVY RAINFALL WILL ALSO IMPACT AREA WASHES AND ROADWAY
SURFACES...WATCH FOR PONDED WATER ON THE ROAD AND LOW LYING AREAS.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...GLADDEN...AGUILA...HARCUVAR...WENDEN...U.S. 60 FROM
VICKSBURG TO AGUILA...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3401 11332 3400 11288 3359 11307 3370 11381
      3398 11355 3412 11333
TIME...MOT...LOC 0027Z 220DEG 13KT 3384 11331

NOLTE
Special weather statement, Aug 25, 6:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST MON AUG 25 2014

AZZ027-260145-
MARICOPA AZ-
606 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 645 PM MST

AT 559 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SENTINEL...MOVING EAST AT 10
MPH. LOCALLY DENSE BLOWING DUST IS POSSIBLE. WATCH FOR GUSTY STORM
OUTFLOW WINDS IMPACTING TRAVEL ALONG THE INTERSTATE AND AREA
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN MARICOPA COUNTY...
  INTERSTATE 8 WEST OF GILA BEND...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3309 11294 3282 11281 3274 11319 3289 11325
TIME...MOT...LOC 0106Z 248DEG 8KT 3284 11313

NOLTE
Special weather statement, Aug 25, 6:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
619 PM MST MON AUG 25 2014

AZZ027-028-260200-
PINAL AZ-MARICOPA AZ-
619 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 613 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF CASA GRANDE...MOVING NORTH
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
LOCALLY DENSE BLOWING DUST.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CASA
GRANDE...STANFIELD...INTERSTATE 8 FROM FREEMAN TO THE INTERCHANGE
WITH INTERSTATE 10..

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3298 11233 3307 11195 3297 11164 3277 11178
      3279 11178 3279 11185 3276 11188 3276 11204
      3273 11204 3272 11206 3272 11214 3268 11216
      3268 11220 3259 11220 3258 11227
TIME...MOT...LOC 0119Z 195DEG 5KT 3278 11200

NOLTE

The radar

The Phoenix radar (KIWA), 125 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Maricopa

When
August 25, 6:30 PM MST to 8:45 PM MST
Where
Maricopa County, 1.15 mi W of Wickenburg
Reported by
Public
Coordinates
33.970, -112.750

Thunderstorms developed across the Wickenburg area during the evening hours on August 25th, and some of them produced locally heavy rainfall with peak rain rates in excess of one inch per hour. According to public report, at 1914MST, 0.91 inches of rain was measured within one hour in central Wickenburg. The heavy rain led to street flooding. An Urban and Small Stream Flood Advisory had already been issued for northwest Maricopa county, including the town of Wickenburg.

Flash Flood, Maricopa

When
August 25, 6:30 PM MST to 9:00 PM MST
Where
Maricopa County, 0.57 mi SSW of Wickenburg to 0.65 mi NW of Wickenburg
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.963, -112.735

Thunderstorms developed across the northern portion of Maricopa county during the evening hours on August 25th, and some of the stronger storms affected the community of Wickenburg. The storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The heavy rain led to both urban street flooding as well as flash flooding in the town of Wickenburg. According to a report from local broadcast media, flash flooding occurred at the Desert Cypress Mobile Home and RV park located along Constellation Road and El Recreo Drive. Flash flooding produced mild to severe damage to between 12 and 15 of the homes at the park. The Wickenburg Fire Department evacuated 11 people from the homes that experienced the most significant flooding. Fortunately, no injuries were reported due to the flooding.

Thunderstorm Wind, Maricopa

When
August 25, 7:08 PM MST to 7:10 PM MST
Where
Maricopa County, 0.57 mi E of Wickenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.970, -112.720

Thunderstorms developed across far northern Maricopa county during the evening hours on August 25th, and some of them affected the community of Wickenburg. The stronger storms generated gusty and damaging outflow winds; according to a broadcast media report, wind gusts estimated to be nearly 60 mph downed power lines approximately 2 miles east of Wickenburg.

Thunderstorm Wind, Maricopa

When
August 25, 7:10 PM MST
Where
Maricopa County, 0.9 mi NW of Wickenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.980, -112.740

Thunderstorms developed across the far northern portion of the greater Phoenix area during the evening hours on August 25th, and some of the stronger storms affected the community of Wickenburg. The storms produced gusty and damaging outflow winds, with peak gusts estimated to be at least 60 mph. A trained weather spotter 1 mile northeast of Wickenburg reported that strong outflow winds snapped off a large tree branch with a diameter of 18 inches. The branch fell, causing damage to both a roof and an automobile next to the house. The home was located at the intersection of Tegner Street and Genung Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531987, 531991, 531982, 531985.